Is it safe to combine nitrofurantoin and alcohol?

Alcohol can greatly increase nitrofurantoin side effects, such as stomach upset and nausea.

Nitrofurantoin is a medication primarily used to kill the organisms responsible for causing urinary tract infections. Like many other antibiotics, medical professionals recommend avoiding alcohol while using this medication. This warning is due in part to safety issues surrounding the combination of nitrofurantoin and alcohol, as well as issues with the antibiotic’s diminished potential effectiveness. Mixing nitrofurantoin with alcohol isn’t as dangerous as many alcohol-drug combinations, but there are still safety issues that make this combination undesirable.

Nitrofurantoin is used to treat urinary tract infections, but alcohol consumption can decrease its effectiveness.

Some of the risk factors behind mixing nitrofurantoin and alcohol concern the way these two substances affect the body. This antibiotic requires high concentrations to attack bacteria, which it does by damaging their genetic information within cellular structures. For the most part, this drug remains in the gastrointestinal (GI) tract until it is excreted in the urine, and in the urinary tract it reaches concentrations sufficient to kill bacteria. About three-quarters of ingested medication is broken down in the liver and kidneys before reaching this point, but enough nitrofurantoin is excreted without being metabolized to kill bacteria in the urinary tract.

The combination of nitrofurantoin and alcohol can speed up metabolism.

This medication does not normally reach the bloodstream, so most of its side effects are limited to the gastrointestinal tract. These side effects are caused by slight damage to rapidly dividing cells in the gastrointestinal tract, although the lower concentrations of this drug outside the urinary tract limit its prominence. Adverse effects of nitrofurantoin usually include nausea, dyspepsia or stomach pain, vomiting, and decreased appetite. In the most extreme cases, stomach bleeding and ulcers can occur.

See also  How do I treat a leg hematoma?

Alcohol consumption irritates the cells located in the gastrointestinal tract.

The combination of nitrofurantoin and alcohol can make these side effects more serious. Alcohol is irritating to cells in the gastrointestinal tract and can trigger the release of additional stomach acid that can further harm the surrounding tissue. When combined with the potential for stomach tissue damage from the antibiotic, this combination can lead to side effects that are much more unpleasant and even painful. The chance of stomach bleeding and serious side effects gets worse when nitrofurantoin and alcohol are mixed.

Drinking alcohol while being treated with nitrofurantoin can cause difficulties with the drug’s ability to kill bacteria in the urinary tract.

Alcohol can also make this antibiotic less effective, another source of risk behind mixing the two. This combination can lead to alcohol increasing the metabolism or degradation of nitrofurantoin in the liver and kidneys prior to excretion. In turn, the antibiotic will not be as effective and may not be able to successfully treat urinary tract infections.

Leave a Comment